Illinois, 2013

Damaging Winds and Heavy Rain in Illinois, June 15, 2013

June 15, 2013 · NWS DVN · 3 events in 2 counties and zones

Showers and thunderstorms developed in the early evening across southern Iowa and northern Missouri and moved eastward into northwest Illinois. Some of these thunderstorms produced damaging winds and heavy rain in McDonough and Hancock Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and thunderstorms developed in the early evening across southern Iowa and northern Missouri and moved eastward into northwest Illinois. Some of these thunderstorms produced damaging winds and heavy rain in McDonough and Hancock Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 15, 6:08 PM CST, 54 minutes earlier.

Area forecast discussion, Jun 15, 6:08 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
708 PM CDT SAT JUN 15 2013

.SYNOPSIS...
ISSUED AT 227 PM CDT SAT JUN 15 2013

WEAK DISTURBANCES ARE PRODUCING LOTS OF CLOUDS AND DEBRIS SHOWERS
AND THUNDERSTORMS ACROSS THE UPPER MIDWEST AHEAD OF A SLOW MOVING
AND WEAK COOL FRONT IN THE CENTRAL PLAINS. NOWCAST TOOLS SUGGEST
NEW CONVECTION TO FIRE BETWEEN 20-23Z THAT IS POORLY HANDLED BY
ALL SOLUTIONS. LIKELY MOST AREAS TO RECEIVE RAINFALL TONIGHT WITH
COVERAGE 30-70 PERCENT OF MOSTLY LIGHT TO MODERATE AMOUNTS. TRENDS
SUPPORT DRIER CONDITIONS AND MODERATELY HUMID WITH VERY WEAK HIGH
PRESSURE ON SUNDAY AND TREND TO COOLER AND DRIER THROUGH TUESDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 227 PM CDT SAT JUN 15 2013

TONIGHT...MINOR CHANGES MADE WITH EVENING TO HAVE AREAS OF SHOWERS
AND STORMS WITH LOCAL TOOLS SUGGESTING NEAR SEVERE MAY BE POSSIBLE
TIL MID EVENING. MAIN THREAT TO BE HAIL TO NEAR 1 INCH AND GUSTY
WINDS OF 40 UP TO ISOLATED NEAR 60 MPH. PRECIPITATION SHOULD SLIDE
TO SE OF AREA TOWARD DAYBREAK SUNDAY...IF NOT EARLIER. LOWS SHOULD
REMAIN MOSTLY IN THE MID TO UPPER 60S. PATCHY FOG POSSIBLE IF
SKIES CLEAR EARLY ENOUGH FOR LATER SHIFTS TO MONITOR.

SUNDAY...OVERALL TYPICAL SUMMER DAY WITH MODERATE HUMIDITY AND
MOSTLY SUNNY SKIES. HIGHS...NEAR NORMAL OF 82-86F WITH DEWPOINTS
MAINLY IN THE LOWER TO MIDDLE 60S FROM NORTH TO SOUTH. KEPT VERY
LOW POPS SOUTH OF HIGHWAY 34...LATER SHIFTS MAY BE ABLE TO REMOVE
IF BOUNDARY SLIDES FURTHER SOUTH.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 227 PM CDT SAT JUN 15 2013

.SUNDAY NIGHT AND MONDAY...A WEAK VORT MAX WILL APPROACH THE
SOUTHERN PART OF THE FORECAST AREA SUNDAY NIGHT. THIS SHORTWAVE MAY
PRODUCE A FEW THUNDERSTORMS MAINLY SOUTH OF INTERSTATE 80. THERE IS
A MORE WIDE SPREAD CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY AS
THE BEST UPPER DYNAMICS WITH THIS SHORTWAVE AND ASSOCIATED WEAK COLD
FRONT CROSSES THE UPPER MISSISSIPPI VALLEY. HIGH TEMPERATURES ON
MONDAY WILL BE IN THE LOW TO MID 80S. OVERNIGHT LOWS WILL BE NEAR 60.

.TUESDAY THROUGH THURSDAY...DRY WEATHER...MID RANGE MODELS INDICATE
DRY CONDITIONS AS AN UPPER LEVEL SHORTWAVE RIDGE MOVES TOWARD THE
REGION. ALSO BY TUESDAY...THE MODELS HAVE MOVED THE QUASISTATIONARY
FRONT THAT HAS BEEN THE FOCUS FOR SHOWERS AND THUNDERSTORMS OVER THE
UPPER MISSISSIPPI VALLEY TO THE SOUTH ACROSS MISSOURI AND CENTRAL
ILLINOIS. SKIES WILL BE PARTLY TO MOSTLY SUNNY WITH DAYTIME HIGH
TEMPERATURES IN THE UPPER 70S TO AROUND 80. OVERNIGHT LOWS WILL BE
IN MID 50S NORTH AND AROUND 60 SOUTH. BY THURSDAY...THERE WILL BE A
WARMING TREND WITH TEMPERATURES RISING INTO THE MID 80S.

.FRIDAY AND SATURDAY...HIGH PRESSURE OVER THE OHIO VALLEY WILL
PRODUCE SOUTHERLY WINDS OVER THE FORECAST AREA. THERE WILL BE A
CHANCE OF THUNDERSTORMS ON BOTH DAYS AS MULTIPLE WEAK UPPER LEVEL
SHORTWAVES PASS OVER THE UPPER MIDWEST. DAYTIME HIGH TEMPERATURES
WILL BE IN THE 80S WITH OVERNIGHT LOWS IN THE 60S. ..KUHL..

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 653 PM CDT SAT JUN 15 2013
CLUSTER OF SHOWERS AND THUNDERSTORMS FROM SOUTHEAST IOWA INTO
MISSSOURI WILL CONTINUE TO WORK NORTHEAST THIS EVENING WITH THE
GREATEST THREAT OF STRONG STORM REMAINING NEAR AND SOUTH OF
INTERSTATE 80. THE STRONGEST STORMS WILL HAVE WIND GUSTS EXCEEDING
40KTS AND WITH IFR CIGS AND VSBYS. THE SHOWER AND THUNDERSTORMS
THREAT IS EXPECTED TO END BY 06Z. A WEAK COLD FRONT SAGGING SOUTH
THROUGH THE AREA OVERNIGHT NIGHT WILL CAUSE WINDS TO GRADUALLY
SHIFT FROM A SOUTHERLY DIRECTION TO WEST OR NORTHWEST BY SUNDAY
MORNING. SOME PATCHY FOG IS POSSIBLE BEHIND THE FRONT LATE
TONIGHT. EXPECT VISIBILITIES TO REMAIN AOA 3SM. VFR CONDITIONS ARE
EXPECTED SUNDAY WITH A LOW THREAT OF THUNDERSTORMS SOUTH OF KBRL.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...NICHOLS
SHORT TERM...NICHOLS
LONG TERM...KUHL
AVIATION...DLF
Hazardous weather outlook, Jun 15, 3:19 AM CST, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
419 AM CDT SAT JUN 15 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-160930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
419 AM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP THIS AFTERNOON AND
TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ALONG WITH A
CHANCE OF SEVERE STORMS.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR
THE ENTIRE AREA. IF SEVERE STORMS DEVELOP THE PRIMARY THREATS WOULD
BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED TORNADO IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY.
SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY THROUGH FRIDAY. IT IS TOO
SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 15, 4:17 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
517 PM CDT SAT JUN 15 2013

IAZ063>065-067-068-076>078-087>089-098-099-ILZ015-016-024>026-034-
035-MOZ009-010-160200-
IOWA-JOHNSON-CEDAR-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-
JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-ROCK ISLAND-HENRY IL-
MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON...
MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY...WASHINGTON...
WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...MOLINE...ROCK ISLAND...KEWANEE...ALEDO...OQUAWKA...
MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
517 PM CDT SAT JUN 15 2013

...THUNDERSTORMS THIS EVENING WITH VERY GUSTY WINDS POSSIBLE...

A DEVELOPING AREA OF THUNDERSTORMS AND SHOWERS IN MISSOURI AND
SOUTHERN IOWA WILL PASS ACROSS THE REGION BETWEEN 530 AND 900 PM
CDT. THE STRONGEST STORMS WILL PRODUCE GUSTY WINDS OF OVER 30 TO
POSSIBLY UP TO 50 MPH. SMALL HAIL UP TO THE SIZE DIMES MAY ALSO
OCCUR. MOST AREAS WILL RECEIVE MODERATE RAIN TOTALS OF .25 TO .75
INCHES WITH LOCALLY HIGHER AMOUNTS IN THE STRONGEST STORMS OF OVER
1 INCH. RAINFALL RATES MAY EXCEED AN INCH AN HOUR FOR A SHORT
PERIOD OF TIME PRODUCING MINOR PONDING ISSUES IN LOW LYING AND
URBAN LOCATIONS.

NICHOLS
Local storm report, Jun 15, 5:40 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
640 PM CDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     FAIRFIELD MUNICIPAL AIR 41.05N 91.98W
06/15/2013  M58 MPH          JEFFERSON          IA   AWOS

&&

DC
Local storm report, Jun 15, 6:29 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
729 PM CDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             NORWAY                  41.90N 91.92W
06/15/2013  E0.25 INCH       BENTON             IA   PUBLIC

&&

DC

The radar

The Lincoln radar (KILX), 137 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
June 15, 7:02 PM CST
Where
Hancock County, Augusta
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.230, -90.950

A trained spotter reported a wind gust of 50 to 60 mph.

Thunderstorm Wind, Hancock

When
June 15, 7:12 PM CST
Where
Hancock County, 0.87 mi SW of Carthage
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.410, -91.140

A trained spotter estimated 4 separate wind gusts of 50 to 60 mph.

Heavy Rain, McDonough

When
June 15, 8:34 PM CST
Where
McDonough County, 3.78 mi ESE of Argyle Lake Sp
Reported by
Trained Spotter
Coordinates
40.420, -90.720

The rain fell over a two hour period.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450899, 450898, 450896.